New Jersey, 2002

High Wind in New Jersey, March 21 to 22, 2002

March 21 to 22, 2002 · NWS PHI · 21 events in 20 counties and zones

A strong cold front moved through New Jersey during the evening of the 21st. It was accompanied by wind gusts of around 40 mph inland and around closer to 50 mph along the shore.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front moved through New Jersey during the evening of the 21st. It was accompanied by wind gusts of around 40 mph inland and around closer to 50 mph along the shore. The strong gusty winds persisted throughout the night. In inland locations the strongest wind gusts occurred with the cold frontal passage and during the ensuing evening. But, along coastal areas, wind gusts intensified after midnight EST and peaked at between 45 and 60 mph during the early morning of the 22nd. Peak wind gusts included 59 mph in Keansburg (Monmouth County), 55 mph in Sandy Hook (Monmouth County) and Barnegat (Ocean County), 43 mph at the Cape May Ferry Terminal (Cape May) and the Atlantic City International Airport, 39 mph in Sussex (Sussex County) and Somerville (Somerset County), 37 mph in Millville (Cumberland County), 36 mph in Trenton (Mercer County) and 33 mph in Lumberton (Burlington County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 21, 3:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 21, 3:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EST THU MAR 21 2002

DISC: SWESTERLIES BRINGING IN MILD AIR WITH TEMPS INTO THE 50S AND
WILL FINISH AT 60 DEGREES IN SOME SPOTS. WINDS ARE 15 TO 25 MPH FROM
AND MILD SOURCE BUT A CHANGE TO THE NW WILL USHER IN THE COLDER
AIR.

THE FAST MOVING FRONT WILL APPROACH ERN PA BETWEEN 6 AND 7 PM AND REACH
THE COAST BEFORE 11 PM. THE WINDS WILL INITIALLY GUSTS TO 30 TO 40
MPH WITH THE FRONT BEFORE SETTLING OUT AT 25 TO 30 MPH. THIS MAY BE
ENOUGH OF A SUDDEN SHIFT AND INCREASE TO BRING SOME TREE AND POWER
LINES DOWN. WILL SEND AN SPS LATER.

CLDS/PCPN/WINDS ARRIVING AT SAME TIME BUT EXPECT PCPN OF VERY SHORT
DURATION EXCEPT FOR NORTHERN AREAS. MAY BE A QUICK BURST OF SNOW
FROM A SQUALL FAR NORTH WITH AN INCH OR A LITTLE MORE BEFORE
DAYBREAK. SOME DRIVING RESTRICTIONS ACROSS HIGHER TERRTAIN.

COLD DRY AIR WILL SWEEP ACROSS THE CFA ON FRI AND SAT WITH COLDER
THAN NORMAL TEMPS AND GUSTY WINDS.

FCSTID = 16/EBERWINE

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE. GALE WARNINGS ENTIRE COAST AND DELAWARE BAY.
PA...NONE.

In the hours before

Special weather statement, Mar 21, 3:43 PM EST, 3 hours 17 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-230500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 PM EST THU MAR 21 2002

...A FAST MOVING COLD FRONT TO MOVE ACROSS THE REGION THIS EVENING...

TEMPERATURES REACHED LEVELS TYPICAL OF SPRINGTIME BUT A CHANGE IS
QUICKLY GOING TO OCCUR LATE THIS EVENING. A COLD FRONT...OVER WESTERN
PENNSYLVANIA...WILL REACH PARTS OF EASTERN PENNSYLVANIA AND THE
EASTERN SHORE OF MARYLAND BETWEEN 6 AND 7 PM...AND CONTINUE RAPIDLY
EAST ACROSS THE DELAWARE VALLEY BETWEEN 8 AND 9 PM...THEN OFFSHORE
AROUND MIDNIGHT.

LIGHT PRECIPITATION WILL ACCOMPANY THE FRONT ALL AREAS EXCEPT THE
NORTHERN PARTS OF CARBON AND MONROE COUNTIES IN PENNSYLVANIA AND
SUSSEX COUNTIES...POSSIBLY NORTHERN MORRIS COUNTIES OF NEW JERSEY.
AFTER A BRIEF RAIN AND SNOW SHOWER THIS EVENING...THERE MAY BE A
SNOW SQUALL WITH A QUICK INCH OF SNOW. ELSEWHERE...INCLUDING
MARYLANDS EASTERN SHORE...DELAWARE AND SOUTH JERSEY...SOME SPRINKLES
AND FLURRIES ARE POSSIBLE.

THE WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN A FEW TREES AND POWER
LINES AS THE WINDS SHIFT FROM THE SOUTHWEST TO NORTHWEST AND
SUDDENLY...BUT BRIEFLY GUSTS TO 35 OR 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 high wind. Local standard time, as filed.

High Wind, Sussex

When
March 21, 7:00 PM EST to 9:00 PM EST
Where
Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

High Wind, Warren

When
March 21, 7:00 PM EST to 9:00 PM EST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

High Wind, Hunterdon

When
March 21, 7:30 PM EST to 9:30 PM EST
Where
Hunterdon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

High Wind, Morris

When
March 21, 8:00 PM EST to 10:00 PM EST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

High Wind, Somerset

When
March 21, 8:00 PM EST to 10:00 PM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

High Wind, Mercer

When
March 21, 8:30 PM EST to 10:30 PM EST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

High Wind, Middlesex

When
March 21, 8:30 PM EST to 10:30 PM EST
Where
Middlesex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

High Wind, Burlington

When
March 21, 9:00 PM EST to 11:00 PM EST
Where
Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

High Wind, Camden

When
March 21, 9:00 PM EST to 11:00 PM EST
Where
Camden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

High Wind, Gloucester

When
March 21, 9:00 PM EST to 11:00 PM EST
Where
Gloucester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

High Wind, Salem

When
March 21, 9:00 PM EST to 11:00 PM EST
Where
Salem forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

High Wind, Western Monmouth

When
March 21, 9:00 PM EST to March 22, 6:00 AM EST
Where
Western Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Western Ocean

When
March 21, 9:00 PM EST to 11:00 PM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

High Wind, Cumberland

When
March 21, 9:30 PM EST to 11:30 PM EST
Where
Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

High Wind, Western Atlantic

When
March 21, 9:30 PM EST to March 22, 12:00 AM EST
Where
Western Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Wind, Western Cape May

When
March 21, 9:30 PM EST to March 22, 6:00 AM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

High Wind, Eastern Monmouth

When
March 21, 10:00 PM EST to March 22, 6:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Eastern Ocean

When
March 21, 10:00 PM EST to March 22, 6:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

High Wind, Eastern Atlantic

When
March 21, 10:30 PM EST to March 22, 6:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Wind, Eastern Cape May

When
March 21, 10:30 PM EST to March 22, 6:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

High Wind, Western Monmouth

When
March 22, 1:00 AM EST
Where
Western Monmouth forecast zone
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286602, 5286603, 5286596, 5286599, 5286601, 5286597, 5286598, 5286588, 5286589, 5286595, 5286600, 5286606, 5286607, 5286590, 5286604, 5286605, 5286593, 5286594, 5286591, 5286592, 5286587.